Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 263, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2016, 2:01 AM CDT for Codington County, South Dakota. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2016, 2:01 AM CDT (07:01 UTC)
- Expired
- Aug 28, 2016, 2:17 AM CDT
- In force
- 16 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Codington County, SD
The radar
The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:10 AM CDT | HAIL 0.88 | 3 W South Shore, SD | LOTS OF HAIL PEA TO NICKEL. HAIL STILL ON THE GROUND AT 915 AM. 40 MPH WINDS. . |
| Aug 28, 2:10 AM CDT | HAIL 1 | 8 Nnw Rauville, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.6
The text
As transmitted.
401 WUUS53 KABR 280701 SVRABR SDC029-280730- /O.NEW.KABR.SV.W.0263.160828T0701Z-160828T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 201 AM CDT SUN AUG 28 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA... * UNTIL 230 AM CDT * AT 201 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAKOTA SIOUX CASINO...OR 12 MILES NORTH OF WATERTOWN...MOVING NORTHEAST AT 10 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CODINGTON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4498 9709 4509 9722 4515 9706 4509 9692 TIME...MOT...LOC 0701Z 232DEG 10KT 4508 9708 HAIL...1.25IN WIND...<50MPH $$ WISE
1 follow-up statement
442
WWUS53 KABR 280717
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
217 AM CDT SUN AUG 28 2016
SDC029-280727-
/O.CAN.KABR.SV.W.0263.000000T0000Z-160828T0730Z/
CODINGTON SD-
217 AM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4498 9709 4509 9722 4515 9706 4509 9692
TIME...MOT...LOC 0714Z 232DEG 10KT 4511 9703
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:24 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 28, 12:24 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1224 AM CDT SUN AUG 28 2016 .UPDATE... Issued at 835 PM CDT SAT AUG 27 2016 No major changes this evening. Late night LLJ driven storms are still possible over the east so will leave that in the forecast. Temperatures look fine and should fall off to far given LLJ. && .SHORT TERM...(This Evening through Monday Night) Issued at 342 PM CDT SAT AUG 27 2016 SHORTWAVE IS MOVING EAST ACROSS THE DAKOTAS THIS AFTERNOON...BUT SO FAR ALL THE THUNDERSTORM ACTIVITY HAS REMAINED TO THE NORTH. STILL WATCHING POTENTIAL FOR A FEW STORMS TO BACK-BUILD SOUTH INTO ROBERTS/TRAVERSE COUNTIES OVER THE NEXT COUPLE HOURS. AFTER 06Z TONIGHT...WILL ALSO BE WATCHING AN INCREASING LOW LEVEL JET AND THE THREAT FOR A FEW THUNDERSTORMS MAINLY OVER EAST CENTRAL SD AND INTO MN. WILL KEEP IN SLIGHT CHANCE POPS OVER THE SOUTHEAST CWA. HOTTER CONDITIONS RETURN TO THE AREA ON SUNDAY WITH HIGHS RANGING FROM THE UPPER 80S TO UPPER 90S. RATHER LOW RH VALUES STILL FORECAST OVER CENTRAL SD...MAINLY WEST OF THE MISSOURI OVER FIRE WEATHER ZONE 267 WHERE READINGS COULD DIP TO 20 PERCENT OR BELOW. IT STILL APPEARS WIND GUSTS WILL REMAIN BELOW RFW CRITERIA SO NO HEADLINES AT THIS TIME. WILL THEN BE WATCHING A FRONTAL BOUNDARY MOVE SOUTH ACROSS THE CWA ON MONDAY...WITH WINDS GRADUALLY SWITCHING TO THE NORTHEAST. WILL HAVE TO MONITOR POTENTIAL FOR THUNDERSTORMS ALONG THE FRONT BY LATE AFTERNOON/EARLY EVENING. .LONG TERM...(Tuesday through Saturday) Issued at 342 PM CDT SAT AUG 27 2016 An upper level ridge will be situated to the west of our region to begin the long term with a large upper level low pressure trough moving into the west coast. The upper ridge will build slowly east across our region through the week while the west coast trough builds into the western U.S. With this setup, along with steady south breezes and mostly sunny skies, the long term still looks to be about 5 to 10 degrees above normal for this time of year. Highs will be in the 80s to the lower 90s for the entire period. It will be dry through at least Thursday until short waves from the western trough begin affecting the region. Thus, brought back chances of showers and storms for Thursday night through Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1223 AM CDT SUN AUG 28 2016 VFR conditions are expected through the taf valid period. Isold showers/storms are possible with LLJ overnight, and then again with diabatic heating Sunday afternoon. However with only isold coverage expected will not include in any tafs at this time. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...TMT LONG TERM...Mohr AVIATION...Wise
Hazardous weather outlook, Aug 27, 3:30 AM CDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 330 AM CDT SAT AUG 27 2016 MNZ039-046-SDZ003>008-010-011-017>023-281100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-EDMUNDS-DAY-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN- DEUEL- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WHILE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...AND AGAIN OVERNIGHT...SEVERE WEATHER IS NOT EXPECTED. THE MAIN THREATS WITH ANY STRONGER STORMS THIS AFTERNOON WILL BE SMALL HAIL AND GUSTY WINDS...ACROSS MAINLY NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ009-015-016-033>037-045-048-051-281100- WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 330 AM CDT SAT AUG 27 2016 /230 AM MDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE MODERATE TO HIGH CATEGORY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Special weather statement, Aug 28, 1:05 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 105 AM CDT SUN AUG 28 2016 SDZ006-011-018-019-280645- CLARK SD-SPINK SD-BROWN SD-DAY SD- 105 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHWESTERN CLARK...SOUTHEASTERN BROWN AND SOUTHWESTERN DAY COUNTIES UNTIL 145 AM CDT... AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TURTON...OR 24 MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONDE...TURTON...VERDON...CRANDALL AND FERNEY. LAT...LON 4535 9809 4508 9783 4494 9817 4511 9834 TIME...MOT...LOC 0604Z 233DEG 16KT 4509 9814 WISE
Special weather statement, Aug 28, 1:43 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 143 AM CDT SUN AUG 28 2016 SDZ006-011-018>021-280730- GRANT SD-CODINGTON SD-CLARK SD-SPINK SD-BROWN SD-DAY SD- 143 AM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...WEST CENTRAL GRANT...NORTHERN CLARK...NORTHERN CODINGTON...SOUTHEASTERN BROWN AND SOUTHERN DAY COUNTIES UNTIL 230 AM CDT... AT 142 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BRENTFORD TO NEAR RAUVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FLORENCE...BRISTOL...SOUTH SHORE...CONDE...WALLACE...BRADLEY... STRATFORD...BUTLER...VERDON...LILY...CRANDALL...ANTELOPE LAKE... BITTER LAKE...FERNEY...GRASS LAKE...SWAN LAKE... DAKOTA SIOUX CASINO AND CROCKER. LAT...LON 4498 9700 4520 9839 4542 9822 4521 9682 TIME...MOT...LOC 0642Z 224DEG 20KT 4522 9831 4503 9706 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:05 AM CDT | Special Weather Statement | ABR | Spink | 40 min |
| Aug 28, 1:23 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 18 min |
| Aug 28, 1:43 AM CDT | Special Weather Statement | ABR | Day | 47 min |
| Aug 28, 2:15 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 8 min |
| Aug 28, 2:37 AM CDT | Special Weather Statement | ABR | Day, Grant | 53 min |
| Aug 28, 2:49 AM CDT | Severe Thunderstorm Warning | ABR | Day | 41 min |
| Aug 28, 3:30 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Roberts | 30 min |
| Aug 28, 3:58 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 35 min |
| Aug 28, 4:24 AM CDT | Special Weather Statement | ABR | Grant | 36 min |
| Aug 28, 4:49 AM CDT | Special Weather Statement | ABR | Roberts | 41 min |
| Aug 28, 5:03 AM CDT | Special Weather Statement | ABR | Grant | 42 min |
| Aug 28, 6:02 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 16 min |
| Aug 28, 5:50 PM CDT | Special Weather Statement | ABR | Faulk | 25 min |
| Aug 28, 6:25 PM CDT | Special Weather Statement | ABR | Edmunds | 35 min |
| Aug 28, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.